Doctors Lounge - Hematology AnswersBack to Hematology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/12/2017.
Forum Name: Hematology Topics
Question: High Haemoglobin and Night Sweats
|Ssusan - Sun Aug 15, 2010 6:08 am|
I have been getting night sweats for some time. I would sleep for 3 hours and wake up feeling hot. Once I am awake, then I my heart starts to palpitate. I then start to sweat. It take me a little while to cool down before I can go back to sleep. This happens again after sleeping for another 3 hours or so.
I wake up in the morning feeling dopey (even after having slept for 10 hours). I have lost my appetite and at times feel nasueas.
I have been to the doctors and they have done a lot of test. My thyriod is fine and no lung infection. However, lately, they noticed I have a high haemoglobin (162g/l)and RBC Count reading (5.31).
Also, i have noticed my tongue is very white in colour.
Can you help
|Dr.M.jagesh kamath - Fri Aug 20, 2010 12:07 pm|
Hello,Nocturnal sweating is a common condition associated with certain conditions like tuberculosis,immune deficiencies,nocturnal hypoglycemias of diabetes,sleep apnea,and last but not the least, hyperthyroid states.Also labile hypertension, diarrhea,palpitations are features of pheochromocytomas which are tumours of the adrenals which again can present with night sweats. Diagnosis is by testing for urinary 5-HIAA.Polycythemia can also lead to excessive sweating,itching,and giddiness associated with high Hb and high concentration of red blood cells.Average age of diagnosis is around 60 years for polycythemias.Itching after bath occurs as a specific feature in some patients with polycythemia vera.
While I have narrated some clinical conditions relating to sweating in your case may be related to your hyperthyroid state.May be you may need to get another review of your thyroid status.Do consult your physician.
|Dr.M.Aroon kamath - Sat Aug 21, 2010 1:18 am|
From a surgical perspective, i note that you have not mentioned the cause of hyperthyroidism in your case. Was it Graves' disease or a toxic adenoma or something else.The reason why it is important is that Graves' diseae, is usually associated with anemia, rather than erythrocytosis or polycythemia. Erythroid bone marrow hyperplasia is commonly seen and usually they develop features of an iron deficiency anemia as this condition often affects menstuating women.
One condition that can cause nocturnal sweating is hypoglycemia. This may be,
- chronic idiopathic hypoglycemia,
- hypoglycemia associated with insulin therapy in diabetics, or
- caused by insulinomas.
Insulinomas may be
- sporadic or
- occur in association with multiple endocrine neoplasia (MEN 1).
Insulinomas generally need the presence of the 'Whipple triad' and laboratory evidence of hyperinsulinemic hypoglycemia for the diagnosis. But atypical cases do occur, and can be very difficult to diagnose.Sometimes, the hypoglycemia can be purely nocturnal and in such cases, the affected individuals may only recall sweating among the neuroglycopenic symptoms.
The components of MEN 1 syndrome are as follows,
- pitutary tumors,
- Hyperparathyroidism (the most common),
- Pancreatic islet cell tumors(the second most common),
- insulinomas (20-35% of functional pancreatic islet cell tumors),
- carcinoid tumors,and
- Thyroid adenomas (5-30% of patients).
As Dr.Jagesh has suggested, your thyroid function needs to be re-assessed first. If you are euthyroid, then other causes need to be excluded.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.